Cardiovascular Benefits of SGLT2 Inhibitors & GLP-1 RAs

Dr. Dr. Edelman,

I have heard that the newer meds for type 2 diabetes (SGLT2 inhibitors and GLP-1 RAs) can prevent heart disease. Can you take them together? Also, can they cause low blood sugar levels or hypoglycemia?

Dr. Edelman: These two classes of medications are not really new, but what is new are the studies looking at their effects on heart disease in people with type 2 diabetes. The first class are the GLP-1 RAs (ready for this…glucagon-like receptor agonists) that have been around since 1995, and the common ones are called Bydureon, Victoza, Trulicity, Ozempic and Rybelsus. They are all injectable from once daily to weekly, and the newest one (Rybelsus) is an oral tablet. They have clearly been shown to reduce heart attacks in addition to lowering glucose values and A1c.

The SGLT2 inhibitors (Jardiance, Invokana, Farxiga and Steglatro) work by a completely different mechanism, but have been shown to reduce a common condition called congestive heart failure that causes hospitalization and death in some cases (sorry to scare anyone). They most recently have been shown to reduce the progression of diabetic kidney disease, which is a huge thing! They also lower glucose values and A1c.

Can they be used together? ABSOLUTELY, and they commonly are in clinical practice. In addition to primary care doctors and diabetes specialists, cardiologists and kidney doctors are prescribing them frequently as well. The American Diabetes Association recommends them to be used together. Both of these classes of medications do not cause hypoglycemia, but if they are used with another diabetes drug that does cause hypoglycemia such as insulin and sulfonylureas (glipizide, glimepiride, Glucotrol, etc) then of course you need to be on the lookout for hypoglycemia, and the insulin and/or sulfonylurea needs to be reduced. Always talk to your prover first! Stay healthy!

2 Comments
  1. Avatar

    Dr. Edelman, I have been taking Metformin since 2005, and within the last three years my doctor has put me on Glipizide (5mg x2) too. She now wants me to take Jardiance as well, because my readings are between 150 & 190 (depending on what I am eating). Unfortunately, I am starting to experience alot of stomach pain, cramping and indigestion. My doctor has me taking Famotidine (40mg x1), but I end up eating between 2 – 4 tums to finally settle my stomach.

    Is it wise for me to take Metformin, Glipizide and Jardiance? I know that you had stated that Metformin doesn’t cause you to gain weight, but I feel that I am because of the Metformin. I am taking other medications, (81mg aspirin; Sertraline, 50 mg; Famotidine, 40mg; Metformin ER 500mg, x2; Glipizide ER 5mg x2, Extended Release; and Lisinopril, 20 mg x1), but I don’t think any of those have the side effect of weight gain.

    It’s all just frustrating, and I feel so much like a failure for not getting this under control. Can you help?

    • Hi Nancy,
      Your situation is not straightforward, but in general metformin, glipizide and Jardiance are an excellent combo and used all the time. Your stomach pains sounds like they may be a separate issue. Important to discuss this with your regular HCP. Good luck!

Leave a Reply